Acetaminophen for Infants
April 30, 2012
A less concentrated form of the popular medication is arriving on store shelves, and giving the wrong dose of acetaminophen can cause the medication to be ineffective if too little is given or cause serious side effects and, possibly, death if too much is given.
In an attempt to reduce the confusion over different strengths that have been blamed for past overdoses, some manufacturers are voluntarily offering only the less concentrated version for all children.
Until now, liquid acetaminophen marketed for infants has only been available in a stronger concentration that doesn’t require giving the infants as much liquid with each dose.
But right now both concentrations of liquid acetaminophen are in circulation. Before giving the medication, parents and caregivers need to know whether they have the less concentrated version or the older, more concentrated medication. FDA is concerned that infants could be given too much or too little of the medicine if the different concentrations of acetaminophen are confused.
“Be very careful when you’re giving your infant acetaminophen” says Carol Holquist, director of FDA’s Division of Medical Error Prevention and Analysis.
Here’s what the agency wants parents and caregivers to do:
- Read the Drug Facts label on the package very carefully to identify the concentration of the liquid acetaminophen, the correct dosage, and the directions for use.
- Do not depend on a banner proclaiming that the product is “new.” Some medicines with the old concentration also have this headline on their packaging.
- Use only the dosing device provided with the purchased product in order to correctly measure the right amount of liquid acetaminophen.
- Consult your pediatrician before giving this medication and make sure you’re both talking about the same concentration.